Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2018, 7:15 PM CDT for Borden County, Scurry County, Texas. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 7:15 PM CDT (00:15 UTC)
- Expired
- May 17, 2018, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 80.0 mph
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 123 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:24 PM CDT | TSTM WND GST 59 | 7 Ne Dermott, TX | |
| May 17, 8:09 PM CDT | TSTM WND GST 60 | 10 Ne Snyder, TX | DIME SIZE HAIL REPORTED |
| May 17, 8:09 PM CDT | TSTM WND GST 60 | 10 Ne Snyder, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 3307 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
081
WUUS54 KMAF 180015
SVRMAF
TXC033-415-180115-
/O.NEW.KMAF.SV.W.0050.180518T0015Z-180518T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
715 PM CDT THU MAY 17 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Scurry County in western Texas...
Northeastern Borden County in western Texas...
* Until 815 PM CDT.
* At 715 PM CDT, a severe thunderstorm was located near Fluvanna, or
8 miles south of Lake Alan Henry, moving southeast at 25 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and golf ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Snyder, Fluvanna, Winston Field, Knapp, Hermleigh and Randalls
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3261 10116 3296 10127 3297 10102 3296 10066
3262 10066
TIME...MOT...LOC 0015Z 304DEG 20KT 3295 10110
HAIL...1.75IN
WIND...80MPH
$$
102 follow-up statements
667
WWUS54 KMAF 180050
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
750 PM CDT THU MAY 17 2018
TXC033-180100-
/O.CAN.KMAF.SV.W.0050.000000T0000Z-180518T0115Z/
Borden TX-
750 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BORDEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3261 10100 3297 10106 3297 10104 3296 10066
3262 10066
TIME...MOT...LOC 0050Z 315DEG 30KT 3277 10089
$$
TXC415-180115-
/O.CON.KMAF.SV.W.0050.000000T0000Z-180518T0115Z/
Scurry TX-
750 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL SCURRY COUNTY...
At 750 PM CDT, a severe thunderstorm was located near Snyder, moving
southeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Snyder, Hermleigh and Winston Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3261 10100 3297 10106 3297 10104 3296 10066
3262 10066
TIME...MOT...LOC 0050Z 315DEG 30KT 3277 10089
HAIL...1.50IN
WIND...70MPH
$$
10288
WWUS54 KMAF 180103
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
803 PM CDT THU MAY 17 2018
TXC415-180115-
/O.CON.KMAF.SV.W.0050.000000T0000Z-180518T0115Z/
Scurry TX-
803 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN SCURRY COUNTY...
At 803 PM CDT, a severe thunderstorm was located near Snyder, moving
southeast at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hermleigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3262 10083 3297 10098 3296 10066 3262 10066
TIME...MOT...LOC 0103Z 305DEG 24KT 3277 10082
HAIL...1.75IN
WIND...70MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:03 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 17, 6:03 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
603 PM CDT Thu May 17 2018
.AVIATION...
00Z TAF issuance
Gusty winds will continue through the night as thunderstorms begin
to diminish this evening. Southwesterly winds will increase Friday
afternoon and any TS should remain east of the terminals.
&&
.PREV DISCUSSION... /issued 325 PM CDT Thu May 17 2018/
DISCUSSION...
Upper ridge extending up from Mexico across the Panhandle to the
Front Range while a trough remains over the Great Basin. This
trough will move east reaching the Rockies Friday and move onto the
Central plains Early Saturday. High pressure will return behind it
as the next upper trough builds down the West Coast Sunday and
wobbles east the next few days.
Temperatures heated up quickly this morning and running above
yesterday... reaching the upper 90s by 18z. Expect highs in the
upper 90s pushing 100 for much of the area Friday and Saturday so
stayed at or above guidance. A cold front Sunday may make it into
the northern part of the area but does not appear to blow through
the area but may slowly bridge through the region overnight. Sunday
should be cooler but would be from more clouds and some rain around
the area not from the front. May see a few cooler days after that
with highs in the 80s.
Expect to see the development of a dry line later today but as of
18z the moisture was pushed all the way up against the mountains
with dewpts in the 50s nearly areawide. Had some storms develop
over Pecos and Terrell counties well before noon... usually an
indication of a busy day. Expect storm coverage to increase and
shift east tonight. Had a few severe storms the past couple
afternoons... with steep lapse rates... decent cape... and lingering
boundaries may see more today. The best chance of rain tonight
looks to be for the NE Permian Basin as models develop storms that
track across there this evening. Friday and Saturday storm chances
look less with only isolated for the east. Storm chances increase
Sunday with the front in the area and additional chances of storms
in the extended ahead of the next upper trough.
FIRE WEATHER...
Dry lightning is the main concern this afternoon across the RFW. RH's
haven't fallen as much as forecast, but gusty winds will be possible
in and around thunderstorms. RH recovery across SE New Mexico south
to the Marfa Plateau will generally be poor at night while recovery
elsewhere will be good. More windy and dry conditions are expected
Friday across western portions of the area. Will leave the current
Fire Weather Watch as it for Friday as portions of the watch may get
some rain this evening and need to be cancelled. Very dry and warm
conditions will continue into the weekend. Conditions improve
Saturday night and Sunday. Conditions look to improve considerably
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 98 69 95 / 30 10 10 10
Carlsbad 60 96 58 97 / 10 0 0 0
Dryden 71 99 69 96 / 10 10 10 10
Fort Stockton 70 98 66 98 / 20 10 10 10
Guadalupe Pass 64 88 61 88 / 0 0 0 0
Hobbs 61 95 57 94 / 10 0 10 0
Marfa 55 90 50 91 / 10 0 10 0
Midland Intl Airport 69 100 67 98 / 20 10 10 10
Odessa 69 99 67 97 / 10 10 10 10
Wink 64 100 61 100 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Friday morning through Friday evening
for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
&&
29/99/Hazardous weather outlook, May 17, 2:54 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 254 PM CDT Thu May 17 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon through early this evening mainly over the central and eastern Permian Basin...Trans Pecos...the Davis Mountains...and through the Stockton Plateau. The strongest of these storms will be capable of producing large hail and strong and damaging winds. Areas of blowing dust will occur in and near any thunderstorm. The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph are resulting in critical fire weather conditions this afternoon. A Red Flag Warning is in effect Thursday for the Guadalupe Mountains and the Southeastern New Mexico plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph will result in critical fire weather conditions again on Friday. The areas affected will be mainly SE NM south the the Davis Mountains. Thunderstorm chances ramp up Sunday and continue into mid week over a good portion of west Texas and southeastern New Mexico. .SPOTTER INFORMATION STATEMENT... There is a 40 percent chance of Spotter Activation this afternoon and early evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 17, 4:17 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
417 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 32 ESE LOVING 32.11N 103.59W
05/17/2018 E0.25 INCH Lea NM PUBLIC
MILE MARKER 9 ON HWY 128
0328 PM HAIL 13 ENE LOVING 32.36N 103.89W
05/17/2018 E1.00 INCH Eddy NM PUBLIC
MILE MARKER 9 ON HWY 128 AT 228 PM MDT
&&
CMRSpecial weather statement, May 17, 4:28 PM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 428 PM CDT THU MAY 17 2018 TXZ075-172215- Pecos TX- 428 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM CDT... At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Fort Stockton, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Madera. LAT...LON 3053 10302 3085 10298 3086 10235 3044 10236 TIME...MOT...LOC 2127Z 257DEG 34KT 3064 10287 10
Special weather statement, May 17, 5:24 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
524 PM CDT THU MAY 17 2018
TXZ050-172315-
Andrews TX-
524 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREWS COUNTY UNTIL 615
PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Andrews, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Andrews, Florey and Frankel City.
LAT...LON 3222 10283 3237 10286 3251 10265 3243 10253
3225 10252
TIME...MOT...LOC 2224Z 242DEG 31KT 3231 10281
49Special weather statement, May 17, 5:59 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM CDT THU MAY 17 2018
TXZ045-046-050-051-172345-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
559 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON
COUNTIES UNTIL 645 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Andrews, moving east at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Patricia.
LAT...LON 3231 10246 3247 10256 3255 10243 3259 10200
3253 10196 3244 10194
TIME...MOT...LOC 2259Z 254DEG 44KT 3243 10242
49Local storm report, May 17, 6:28 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
628 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL SANDERSON 30.14N 102.40W
05/17/2018 E1.75 INCH TERRELL TX LAW ENFORCEMENT
HAIL OCCURRED BWTWEEN 606 PM AND 620 PM CDT.
&&
PAT.VESPERSpecial weather statement, May 17, 6:56 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT THU MAY 17 2018
TXZ082-180045-
Terrell TX-
656 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
745 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dryden, moving southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
rural areas southeast of Dryden.
LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
2978 10193 2982 10198 2980 10199 2980 10204
2979 10207 2980 10214 2985 10219 2984 10222
2986 10225 2985 10226 2988 10232 3004 10226
3012 10198 2990 10176 2978 10176 2978 10181
TIME...MOT...LOC 2355Z 303DEG 19KT 2999 10216
49The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:26 PM CDT | Tornado Warning | MAF | Borden, Scurry | 21 min |
| May 17, 7:34 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 17, 8:10 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 31 min |
| May 17, 8:29 PM CDT | Special Weather Statement | MAF | Brewster | 31 min |
| May 17, 10:22 PM CDT | Red Flag Warning | MAF | Andrews, Ector, Gaines, Loving, Ward, Winkler | 24 hr |
| May 17, 10:59 PM CDT | Special Weather Statement | MAF | Jeff Davis | 46 min |
| May 18, 3:34 PM CDT | Special Weather Statement | MAF | 26 min | |
| May 18, 4:29 PM CDT | Special Weather Statement | MAF | Pecos | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.